Maryland, 2022Damaging Wind in Maryland, August 8, 2022
August 8, 2022 · NWS LWX · 1 event in 1 county or zone
A thunderstorm produced localized, minor wind damage near Riverdale just northeast of DC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced localized, minor wind damage near Riverdale just northeast of DC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 1:44 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 8, 1:44 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
244 PM EDT Mon Aug 8 2022
.SYNOPSIS...
Warm and humid airmass over the next few days thanks in part to a
Bermuda high pressure lingering just offshore over the next several
days. Unsettled weather approaches mid-week in the form of a cold
front before moving further south by late week. High pressure builds
in for next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mostly clear to scattered cloud cover is currently in place over our
region this afternoon with afternoon temperatures on pace to peak in
the low to mid 90s. Dewpoints in the mid to upper 70s have lead to
heat indices peaking in the upper 90s to lower 100s. An early
afternoon bay breeze along and east of the I-95 corridor has
combined with CAPE around 2500 j/kg to kick off some afternoon
convection. The Baltimore metro and northeastward has seen the
majority of showers and thunderstorms but convection is now starting
to build into the DC metro. The main question for convective
coverage in relation to the bay breeze will be how far west the bay
breeze will shift this afternoon.
Further afternoon convection will likely form along the trough in
the lee of the mountains. Based on CAM guidance and radar trends,
these storms should be more isolated to scattered in nature. It
seems the threat for severe storms will remain low but high PW's and
slow storm motions could lead to an isolated instance of flooding if
a storm becomes locked on a mountain. Otherwise, most of the region
will remain dry with warm and humid conditions. The threat for
storms should slowly taper off after daybreak once we lose daytime
instability.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A weak zonal flow will be in place on Tuesday with a Bermuda High
pressure over the Southeastern sea board. Winds out of the west to
to southwest will lead to continued advection of warm and moist air
into our region. Daytime temperatures will trend upwards into the
mid 90s with heat indices potentially rising up near 105 F in
places. Convective coverage will likely be less on Tuesday as there
will be less of a noticeable lee side trough. Most convection will
likely initiate off the afternoon bay breeze or along the mountains
with a threat for showers and thunderstorms. High PW's around 2
inches will mean that any storms that do form will have the
potential to produce brief heavy downpours. Based on the lack of
good forcing and shear, any thunderstorms that do form will likely
be pulse in nature.
A slow moving frontal boundary will approach our region late Tuesday
and pass through the region on Wednesday. Shower activity will
increase ahead of the boundary Tuesday evening and become more
widespread on Wednesday. Debris clouds from morning convection will
likely limit afternoon temperatures to the 80s but CAPE is still
forecast to be between 1500 and 2500. PW's are expected to remain
elevated above 2 inches with storm motions becoming low around 5
knots later in the afternoon on Wednesday. Based on model soundings
and guidance, the slowest storm motion along with the best lift will
occur later in the afternoon on Wednesday and into the evening
periods. The combination of high PW's, low storm motion, CAPE above
2000 and the forcing from the front will lead to a threat for SVR
weather and a bigger threat for flooding on Wednesday. The main
limited factor on the SVR threat will be a lack of good shear which
should prevent long lasting supercells.
The actual boundary should pass through our region late Wednesday
with much cooler and drier air expected to build into our region to
end this week. Dewpoints will likely drop down into the 50s with
overnight lows trending down into the 60s and lower 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A shortwave-trough will cross the area early on Thu pushing
a cold front south of the area by early afternoon. A deepening
secondary shortwave-trough over the northern Mid-Atlantic will
swing through the area Fri afternoon helping push a strong cold
front late Thu night/early Fri. This front may be accompanied by
a few gusty showers. Trof axis crosses the area Fri afternoon
with high pressure building in for the weekend bringing cooler
temperatures and noticeably less humid air. Dewpoints could fall
into the 40s Saturday in NNW to N flow and temperatures in the
low 80s providing a spectacular weekend. Return flow sets up Sun
night with risk of showers possible early next week.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Isolated to scattered thunderstorms may impact all terminals Monday
and Tuesday. VFR conditions are mainly expected through Tuesday with
brief restrictions and gusty winds possible within storms. More
widespread showers and thunderstorms are likely on Wednesday with
periods of heavy rain and a better chance for subVFR conditions.
Fair weather Thu and Fri as high pressure builds in.
&&
.MARINE...
Southerly channeling winds will lead to Small Craft Advisory winds
through Tuesday morning. Further Small Craft advisories maybe needed
through Tuesday evening.
SCA conditions likely late Thu night into Sat morning
in NNW to N flow as high pressure builds toward the region.
Winds subside Sat night, but may strengthen again Sun afternoon
and evening in southerly channeling.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will cause elevated tidal anomalies through
Tuesday. Water levels may reach action stage for sensitive areas,
but confidence for minor tidal flooding is low at this time since
the flow will be relatively light.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ530>533-537>542.
Small Craft Advisory until 5 AM EDT Tuesday for ANZ534-543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...LFR
AVIATION...LFR/JMG
MARINE...LFR/JMG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 8, 2:56 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
356 PM EDT Mon Aug 8 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
356 PM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms capable of producing strong winds are
possible over the waters through this evening.
An isolated instance of flooding is also possible through this
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices may approach or exceed 105 F on Tuesday.
Locally heavy rain may lead to isolated instances of flooding on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
356 PM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices between 100 and 105 will be possible on Tuesday.
Locally heavy rain may lead to isolated instances of flooding on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-092000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
356 PM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices may approach or exceed 100 F on Tuesday.
Locally heavy rain may lead to isolated instances of flooding on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 8, 2:00 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON AUG 08 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM MARINE TSTM WIND 1 NNW EASTPORT 38.99N 76.49W
08/08/2022 M41 MPH ANNE ARUNDEL MD ASOS
WIND GUSTS OF UP TO 36 KNOTS (41 MPH) WERE MEASURED BY
THE ASOS AT THE U.S. NAVAL ACADEMY IN ANNAPOLIS (KNAK)
BETWEEN 2:42 AND 2:50 PM.
&&
EVENT NUMBER LWX2204773
DHLocal storm report, Aug 8, 2:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT MON AUG 08 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM MARINE TSTM WIND 1 E EASTPORT 38.97N 76.46W
08/08/2022 M43 MPH ANZ532 MD BUOY
A WIND GUST OF 37 KNOTS (42 MPH) WAS MEASURED BY THE
GREENBURY POINT WEATHERFLOW SENSOR (XGBY).
&&
EVENT NUMBER LWX2204774
DHLocal storm report, Aug 8, 2:19 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT MON AUG 08 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM MARINE TSTM WIND 1 NNW EASTPORT 38.99N 76.49W
08/08/2022 M41 MPH ANNE ARUNDEL MD ASOS
WIND GUSTS OF UP TO 36 KNOTS (41 MPH) WERE MEASURED BY
THE ASOS AT THE U.S. NAVAL ACADEMY IN ANNAPOLIS (KNAK)
BETWEEN 2:42 AND 2:54 PM.
&&
CORRECTED REMARKS
EVENT NUMBER LWX2204773
DHLocal storm report, Aug 8, 2:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT MON AUG 08 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM MARINE TSTM WIND 1 NE ANNAPOLIS 38.98N 76.48W
08/08/2022 M43 MPH ANNE ARUNDEL MD BUOY
WIND GUSTS OF UP TO 37 KNOTS (42 MPH) WERE MEASURED BY
THE ANNAPOLIS NOS SENSOR (APAM2) BETWEEN 2:54 AND 3:00
PM.
0303 PM MARINE TSTM WIND 6 SE CAPE ST. CLAIRE 38.99N 76.37W
08/08/2022 M47 MPH ANZ532 MD MESONET
A WIND GUST OF 41 KNOTS (47 MPH) WAS MEASURED BY A
MESONET ON THE EASTBOUND SPAN OF THE US-50/US-301
CHESAPEAKE BAY BRIDGE (MD066).
&&
EVENT NUMBER LWX2204775
EVENT NUMBER LWX2204776
DHLocal storm report, Aug 8, 3:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT MON AUG 08 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM MARINE TSTM WIND 1 NNW EASTPORT 38.99N 76.49W
08/08/2022 M41 MPH ANNE ARUNDEL MD ASOS
WIND GUSTS OF UP TO 36 KNOTS (41 MPH) WERE MEASURED BY
THE ASOS AT THE U.S. NAVAL ACADEMY IN ANNAPOLIS (KNAK)
BETWEEN 2:42 AND 2:56 PM.
&&
CORRECTED REMARKS
EVENT NUMBER LWX2204773
DHThunderstorm Wind, Prince George'S
- When
- August 8, 3:15 PM EST
- Where
- Prince George'S County, 0.49 mi WNW of Landover Hills
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.953, -76.908
A tree was reported down on northbound MD-295 Baltimore-Washington Parkway between MD-410 Riverdale Road and MD-450 Annapolis Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Flash Flooding and Hail in Missouri, August 8 to 9, 2022$283,000 · 1.5 in hail · 37 events
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Tornado and Flood in Florida, August 8, 2022$51,000 · 1 in hail · 6 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Damaging Winds in New York, August 8, 2022$18,000 · 51 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037002.